Pembrolizumab induced life threatening adrenal crisis in a patient with recurrent adrenocortical carcinoma after unilateral adrenalectomy

Read full text
Authors: Benmo Xu, Chengbin Lu, Sinan Yang, Weixiang Yang, Hui Li, Guomin Tian, Yingling Du, Jiasheng Wu, Duoneng Zhang, Wei Luo, Zhiyu Shi, Libo Yang
+1 more Yong Yang
Cited by: 1
References: 26

Abstract

A 58-year-old female patient with recurrent left adrenal cortical carcinoma following surgery developed severe nausea, vomiting, anorexia, and hypovolemic shock, accompanied by profound hyponatremia, approximately 2 weeks after receiving pembrolizumab immunotherapy. She was diagnosed with an acute adrenal crisis. The patient had a prior history of mitotane therapy and radiotherapy. It was believed that the adrenal crisis was triggered by pembrolizumab-induced immune-mediated adrenalitis, compounded by cumulative damage to adrenal function from both the treatment and the tumor. After aggressive management, including anti-shock treatment, high-dose glucocorticoid replacement, and symptomatic supportive care, the patient's condition improved. At the 1-month follow-up after discharge, the patient had fully recovered, with normalized hormone levels and no evidence of tumor progression. This case highlights the potential for immune checkpoint inhibitor therapy to induce life-threatening adrenal crises in patients with pre-existing adrenal insufficiency. Clinicians must remain highly vigilant, performing early hormone level screening, promptly initiating hormone replacement therapy, and ensuring multidisciplinary team (MDT) collaboration to improve patient outcomes.

Fields of Study & Subjects

Adrenal Hormones and Disorders Adrenal and Paraganglionic Tumors Cancer Immunotherapy and Biomarkers

Publication details

Journal / source
Discover Oncology
Publisher
Springer Science and Business Media LLC
Volume
17
Issue
1
Publication date
1 May 2026
Language
EN